Advertise on Bikeforums.net



User Tag List

Results 1 to 9 of 9
  1. #1
    Rouleur gattm99's Avatar
    Join Date
    May 2003
    Location
    HARRISBURG IL
    My Bikes
    ROAD MOUNTAIN
    Posts
    624
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    Don't tell WADA, I'm doping

    So, I went to the doctor one week ago, I had a "problem" and while I was there I mentioned I'd been trying to loose weight and had very little success. The Doc asked about excersize and eating habits, I said I was riding over 100 miles a week, and trying to cut back on food. I made mention of my father's underactive thyroid. I got some blood work and stuff, but the doctor handed me a perscription and said that would help me loose weight. I asked what it was and he said oh just something to help with your appetite. I asked about side effects and he said there were none, I asked again, and he said they were mild.

    The drug is called Phentermine and I guess its been around awhile. The morning before I went to the doctor I weighed 284, this morning, nine days after the first pill, I weighed 272. It seems to be working. 280 seems like the weight my body wants to be at, every now and again I will slip up ten or 15 pounds, but with a little work it will easily come off, until I get to 280. Just to give an example, the last time I weighed under 280 was a week long bike tour 2 years ago, at the end of it I weighed 278.

    So far the drug seems to have two effects: One, it seems to slightly raise pulse and stuff, like cafeeine. Two, it effects "BRAIN CHEMESTRY" or something to make food less desireable.

    I noticed the effect almost immedietly, I found that I just didn't feel that hungry. I lost interest in snacking and eating in general. When I went way to long without eating I became hungry but didn't over eat. I think that is my biggest problem. I tend to put off eating and get really hungry then eat like a madman, I might skip a meal then make up with it by eating 2.5

    I've also noticed a few side effects, I didn't have trouble going to sleep, but when I woke up it was too early and I was not the least bit tired. (I'm not really sure if that is negative) I've had a bit of dry mouth, but that went away by drinking water, so no real problem. Perhaps some mild constipation but really not bad. I think I've been a tad bit more fidgity lately.

    I think the effect may be starting to wear off a bit though, I found myself a bit more interested in food today but I still didn't over eat.

    Anyway I've always wanted to loose weight, but never gotten real serious about it, hopefully I can continue a downward trend, and I pray that Dick Pound doesn't show up at my door demanding a urine sample.

  2. #2
    Senior Member jaxgtr's Avatar
    Join Date
    Jul 2006
    Location
    Jacksonville, FL
    My Bikes
    Cannondale SuperSix, Trek 7300, Trek CrossRip
    Posts
    3,931
    Mentioned
    1 Post(s)
    Tagged
    0 Thread(s)
    To late, he is on his way. He has mystical powers
    Brian | 2013 Cannondale SuperSix 5 | 2014 Trek CrossRip Comp | 2003 Trek 7300
    Quote Originally Posted by AEO View Post
    you should learn to embrace change, and mock it's failings every step of the way.

  3. #3
    New Meat
    Join Date
    Jun 2007
    Location
    West coast of New England
    My Bikes
    Gary Fisher Supercaliber (deceased), Surly Cross-Check
    Posts
    29
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Phentermine is half of the notorious Fen-Fen combination that was in the news about 10 years ago -- the combination caused pulmonary hypertension, heart valve disease, all sorts of stuff, and was pretty much banned as a combination. The phentermine half of the equation is "safer", though it affects seratonin levels, so is messing around with the same brain chemicals as some anti-depressants. It does not cause permanent changes to brain chemistry, as far as anyone has been able to determine; rather, it works for a while, and then wears off, putting you back where you started in terms of desire for food. Your body will want to go back to the 280 you say it is 'happy' at. Only way to shift that down is by making a real change to your diet and lifestyle... drugs aren't the answer, and might hurt you.

    My two cents.

  4. #4
    Member
    Join Date
    Feb 2007
    Location
    Gulf Coast
    My Bikes
    2006 Scott Speedster S20
    Posts
    30
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Heh, that all sounds about right.. Phentermine is basically weak speed. I got a prescription to it once a few years ago, but it made my stomach sort of hurt.. Basically like drinking too much coffee. Figured I might as well just stick with coffee then.

  5. #5
    Chubby super biker bdinger's Avatar
    Join Date
    Jul 2006
    Location
    Nebraska
    Posts
    1,980
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    The people who have success with phentermine use it to force themselves into a new habit. Remember that it takes something like 60-90 days for you to force yourself into new habits, and by then the phentermine's effects will have wore off (see mongo's post, it's true).

    So basically, the ideal way to do it is to setup a schedule and meals, then eat them during those times like clockwork, every day. The phentermine will give you precisely no desire to eat those meals, my fiancee was on it and basically "force fed" herself at points, even though her stomach was hurting.

    But anyway, if you use it to start good new routines, you'll be good to go, and well on the way to starting good habits.

  6. #6
    This Space For Rent Stujoe's Avatar
    Join Date
    May 2007
    Location
    Southern IL
    My Bikes
    2007 Specialized HardRock Sport, 1982 Schwinn Super Le Tour
    Posts
    657
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    And remember if you are not eating all that much, be careful about dehydration, proper nutrients, vitamins, minerals, etc. Exercise will deplete you quicker. And, if you ride a lot, you are going to use more energy overall. You don't want to be feeding your body muscle for energy or bonking on every ride so be careful of not eating enough calories.

  7. #7
    Weekend Warrior
    Join Date
    Jun 2007
    Location
    Vermont
    My Bikes
    06 K2 Mach 2.0 (105 Grouppo), 04 Something Rambler Hardtail (Deore/Deore XT), 03 Nirve DSX-1 (Suntour/Deore/Deore LX)
    Posts
    102
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    I've dropped ~25lbs over the last 3 months (naturally, mostly watching what I eat, biking/running more), and my only suggestion would be to carry a powerbar/cliff bar/etc on long rides. I found that occasionally I feel horribly lethartic and completely out of energy on longer rides (20+ mi, usually around the 30 mi mark), and almost feel like im going to pass out.. while losing weight usually involves a diet change, if you don't eat ENOUGH at times it can cause issues. Snacking on a small bar (~250/cals) keeps me sane and going.

  8. #8
    Senior Member
    Join Date
    Jun 2007
    Location
    NE Central Iowa
    Posts
    74
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Throid diseases are genetic. I inherited hypothyroidism (underactive thyroid) from my mom. I actually found out during a drug/blood screen that I had to take for my job. They said that I might have an underactive thyroid, so I scheduled an appointment with an endocrinologist. If you're really curious about your thyroid function, that's who you should see. I was prescribed 100mcg (micrograms) of Synthroid, a synthetic thyroid hormone that helps boost levels up to normal. It is a prescription that I'll be taking the rest of my life (thankfully it's fairly cheap).

  9. #9
    Senior Member Hasselhof's Avatar
    Join Date
    Jul 2005
    Location
    Brisvegas (Aus)
    My Bikes
    Avanti Montari MTB, Surly Steamroller fixie, and the first half of a Soma 4one5 singlespeed MTB
    Posts
    97
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    I'm on it and I would have to say that its helping and I'm not experiencing any negative effects from it such as those mentioned. It is often prescribed in combination with an SSRI and the evidence behind the use of this combination is reasonably good (pubmed is your friend). This is actually the second time I've tried it over the years and first time round I don't think it provided an ounce of benefit to me, however during that period I was not serious about implementing any lifestyle changes at all. Now is a whole different story, it has helped take away cravings that I had for fast food, and I feel a lot more in control of what goes in than before.

    I suppose you could argue that the drug itself may not be doing this and that its all related to beneficial psychological effects of exercise, but the fact is that I'm looking for any assistance I can to help make a change in my lifestyle and even if its only contributing say 10% of that, its a welcome 10%.
    S&M isn't so cool when its just yourself. If I handcuff myself to my bed who's going to set me free?

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •